Alert archive / Texas / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS Lubbock, TX
NWS Lubbock, TX issued this areal flood advisory at May 17, 2021, 7:38 PM CDT for Lubbock County, Lynn County, Texas. It was in force for 79 min.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 7:38 PM CDT (00:38 UTC)
- Expired
- May 17, 2021, 8:57 PM CDT
- In force
- 79 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Lubbock County, TX, Lynn County, TX
The radar
The Lubbock radar (KLBB), 11 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
026
WGUS84 KLUB 180038
FLSLUB
Flood Advisory
National Weather Service Lubbock TX
738 PM CDT Mon May 17 2021
TXC303-305-180230-
/O.NEW.KLUB.FA.Y.0021.210518T0038Z-210518T0230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lubbock TX-Lynn TX-
738 PM CDT Mon May 17 2021
The National Weather Service in Lubbock has issued a
* Flood Advisory for...
Lubbock County in northwestern Texas...
Northeastern Lynn County in northwestern Texas...
* Until 930 PM CDT.
* At 738 PM CDT, Doppler radar indicated very heavy rain due to
thunderstorms. Minor flooding is ongoing or expected to begin
shortly in the advisory area.
* Some locations that will experience flooding include...
Lubbock, Slaton, Wolfforth, Shallowater, Idalou, Ransom Canyon,
Downtown Lubbock, Texas Tech University, Lubbock International
Airport, Lubbock South Plains Mall, Woodrow, Slide, Reese Center,
New Deal, Buffalo Springs and Lubbock Science Spectrum.
Rainfall amounts of 1 to 1.5 inches are expected over the area. This
additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3375 10208 3374 10188 3375 10156 3367 10156
3361 10156 3352 10156 3349 10156 3340 10156
3339 10156 3338 10206
$$
Lipe1 follow-up statement
456
WGUS84 KLUB 180157
FLSLUB
Flood Advisory
National Weather Service Lubbock TX
857 PM CDT Mon May 17 2021
TXC303-305-180207-
/O.CAN.KLUB.FA.Y.0021.000000T0000Z-210518T0230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lubbock TX-Lynn TX-
857 PM CDT Mon May 17 2021
...FLOOD ADVISORY IS CANCELLED FOR LUBBOCK AND NORTHEASTERN LYNN
COUNTIES...
Rainfall from the storms was less than expected, generally less than
one third inch. With the storms quickly moving east, the minor
flooding is not longer a threat.
LAT...LON 3375 10208 3374 10188 3375 10156 3367 10156
3361 10156 3352 10156 3349 10156 3340 10156
3339 10156 3338 10206
$$
LipeWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this areal flood advisory went out at May 17, 6:54 PM CDT, 44 minutes earlier.
Area forecast discussion, May 17, 6:54 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 654 PM CDT Mon May 17 2021 .AVIATION... Scattered strong thunderstorms, with isolated rotating supercell thunderstorms, were affecting areas just west of both KLBB and KPVW early this evening. These storms will pass near or over both airports over the next several hours and have potential to produce significant weather including high wind gusts, large hail, and perhaps nearby tornadoes. Also, intense rain cores may lower visibilities significantly. Storms were a little further west still of KCDS but likewise will be impacting KCDS more in coming hours as well. Storms should move east of both KLBB and KPVW by late evening and give a break with mostly VFR expected, while storms likely to continue near or at KCDS well into the night and likely into early morning Tuesday. Another impulse will bring increasing thunderstorm chances once more to both KLBB and KPVW near or just before daybreak Tuesday continuing through the morning hours. Meantime, low clouds likely to reform later tonight with largest impact probably KCDS though could be offset by nearby storms. RADAR will change considerably and likely will not represent departure conditions. Be advised that Tornado Watch and a Flash Flood Watch are in effect until midnight tonight. RMcQueen && .PREV DISCUSSION... /issued 236 PM CDT Mon May 17 2021/ SHORT TERM... Relatively cool and somewhat surprisingly dry airmass (with dewpoints dropping into the upper 40s) much of the day so far, following the early morning outflows. By mid afternoon, however, we were seeing rapid recovery of higher dewpoints and gradually warmer temperatures as a surface low pressure center was deepening over eastern New Mexico. Anticipation is the surface low will shift into southeast New Mexico and increase the moist, low level inflow across our area in advance of the strong upper level low pressure system over eastern Arizona. Solutions consistent breaking out scattered strong or severe thunderstorms by 4 or 5 pm near the New Mexico-Texas border with storms moving to the east. Combination of instability and shear support rapidly rotation supercells and a valid tornado threat, so a Tornado Watch will be in effect this evening at least areas on the Caprock if not all areas. We also issued a Flash Flood Watch this evening the entire area over concern for slower moving right-splitting supercells. Forecast hodographs exhibit straight- lines initially late this afternoon and early evening, favoring splitting storms, before stronger flow leads to a more coalesced system into the eastern part of the area later this evening. Another impulse appears will stream across the area later tonight. So following a break in activity on the Caprock later this evening, we expect a renewal of storm chances early Tuesday mainly from the southern South Plains to the Rolling Plains. But rain coverage from this next impulse remains uncertain and largely dependent on the early evening storms. None-the-less, slightly cooler and moist low level conditions likely to blanket the area again early Tuesday after this next impulse departs to the east. Focus Tuesday afternoon once again will likely turn west to to the dryline, which probably will be in eastern New Mexico once again. The large upper level storm system still will be just west of the area. We retained a chance mention for storms much of the area Tuesday afternoon, but perhaps better chances will be later Tuesday or Tuesday night; see discussion below. RMcQueen LONG TERM... The upper level closed low currently to our west, helping to drive recent severe convection will begin to lift north out of northeast New Mexico tomorrow night into early Wednesday morning. As the low evolves into an open wave, a sharp trough will linger over our general longitude with high pressure amplifying across eastern CONUS. The lingering trough and surface pressure falls in eastern New Mexico will keep chances of scattered showers and thunderstorms in the forecast late Tuesday night and Wednesday, along and east of a dryline currently progged to position in vicinity of the I27 corridor. The SPC currently has most of our area in a Day 3 Marginal for more severe storms on Wednesday. The upper level low turned open wave and associated trough will get absorbed by the polar jet back into the next Pacific low over NOCAL Thursday, as the broad ridging across the east serves to block eastern progression. There will be a break in convective activity on Thursday as the upper trough gets absorbed, followed by deep boundary layer Gulf moisture return beginning early Friday as the blocking ridge expands west. The expected moisture return and westward expansion of the ridge coupled with the deepening of the next Pacific Low to our west may lead to another round of severe weather over multiple days next weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight CDT tonight for TXZ021>044. && 99/99/05
Hazardous weather outlook, May 17, 11:51 AM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1151 AM CDT Mon May 17 2021 TXZ021>044-181700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1151 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a moderate risk of severe thunderstorms for the South Plains and Rolling Plains this afternoon into tonight, with an enhanced risk of severe weather for the southern Texas Panhandle. Isolated to scattered supercell thunderstorms are expected to develop near a dryline across the southwest Texas Panhandle and western and central South Plains this afternoon. These storms will become more enhanced where the dryline intersects an east-west boundary crossing the southern and central South Plains and southern Rolling Plains. These storms will quickly become severe and be capable of producing baseball size hail, wind gusts to 75 mph, torrential rainfall and tornadoes. This activity will move eastward through the evening, likely growing into a larger complex of thunderstorms as it moves off the Caprock. A hail, wind and heavy rain threat will continue with the complex of thunderstorm through the evening as well as still a risk for a few tornadoes. Another round of severe thunderstorms capable of generating golf ball size hail, wind gusts to 65 mph and intense rainfall and flash flooding may develop over the southern South Plains and the Rolling Plains late tonight, after midnight, and persist into Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. More opportunities for thunderstorms will exist late Tuesday, Wednesday and then again from Friday into next weekend. Some of these storms could be strong to severe and produce heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, May 17, 7:03 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
703 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO 9 SW MULESHOE 34.14N 102.84W
05/17/2021 BAILEY TX STORM CHASER
TWITTER VIDEO INDICATES A LIKELY BRIEF TORNADO.
&&
EVENT NUMBER LUB2100312
MCQUEENLocal storm report, May 17, 7:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
708 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL N NEEDMORE 34.03N 102.74W
05/17/2021 M2.00 INCH BAILEY TX STORM CHASER
&&
EVENT NUMBER LUB2100313
KENDRICKLocal storm report, May 17, 7:10 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 6 SW LEVELLAND 33.52N 102.44W
05/17/2021 E1.25 INCH HOCKLEY TX STORM CHASER
&&
EVENT NUMBER LUB2100314
KENDRICKLocal storm report, May 17, 7:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
717 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 6 SSE LEVELLAND 33.50N 102.32W
05/17/2021 E1.75 INCH HOCKLEY TX SOCIAL MEDIA
PHOTO VIA TWITTER. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER LUB2100315
DWKLocal storm report, May 17, 7:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 2 NE DIMMITT 34.57N 102.29W
05/17/2021 M71 MPH CASTRO TX MESONET
WEST TEXAS MESONET
&&
EVENT NUMBER LUB2100316
KENDRICKLocal storm report, May 17, 7:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
731 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 5 SW SMYER 33.54N 102.22W
05/17/2021 M2.50 INCH HOCKLEY TX STORM CHASER
&&
EVENT NUMBER LUB2100317
KENDRICKThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:01 PM CDT | Tornado Warning | LUB | King, Stonewall | 26 min |
| May 17, 7:08 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 67 min |
| May 17, 7:14 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 46 min |
| May 17, 7:29 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 22 min |
| May 17, 7:36 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 54 min |
| May 17, 7:37 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 53 min |
| May 17, 7:40 PM CDT | Tornado Warning | LUB | Hockley, Lubbock | 50 min |
| May 17, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 49 min |
| May 17, 7:46 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 59 min |
| May 17, 7:50 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb | 55 min |
| May 17, 7:56 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 49 min |
| May 17, 7:57 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 63 min |
| May 17, 8:02 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 12 min |
| May 17, 8:07 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 53 min |
| May 17, 8:15 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 23 min |
| May 17, 8:21 PM CDT | Areal Flood Advisory | LUB | Lynn | 54 min |
| May 17, 8:25 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Hall | 35 min |
| May 17, 8:28 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Castro, Floyd, Hale, Lamb, Swisher | 62 min |
| May 17, 8:28 PM CDT | Tornado Warning | LUB | Lubbock | 32 min |
| May 17, 8:37 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Garza, Hale | 53 min |
| May 17, 8:39 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 36 min |
| May 17, 8:48 PM CDT | Areal Flood Advisory | LUB | Briscoe, Hale, Hall, Swisher | 117 min |
| May 17, 8:51 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 39 min |
| May 17, 9:06 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 28 min |
| May 17, 9:11 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 30 min |
| May 17, 9:18 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 42 min |
| May 17, 9:30 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 41 min |
| May 17, 9:44 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Hall, Motley | 26 min |
| May 17, 9:49 PM CDT | Special Weather Statement | LUB | Garza | 26 min |
| May 17, 10:13 PM CDT | Special Weather Statement | LUB | Cottle, Motley | 32 min |
| May 17, 10:19 PM CDT | Special Weather Statement | LUB | Childress, Hall | 26 min |
| May 17, 10:46 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 29 min |
| May 18, 4:48 PM CDT | Special Weather Statement | LUB | Cochran | 42 min |
| May 18, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 44 min |
Nearby
Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.